Being misdiagnosed and following the incorrect treatment plan can have negative side effects. That’s why it’s always a good idea to get a second opinion just like our member did!
A 60-year-old male diagnosed with schizophrenia was prescribed two antipsychotic medications to help treat his condition. Shortly after starting the medications however, he began to suffer from debilitating tremors and fatigue, which drastically affected his quality of life. His local neurologist attributed the worsening tremors to an early onset of Parkinson’s disease and prescribed additional medication, which only increased the tremors. His local psychiatrist recommended starting a new medication for the onset of the nerve-related side effects (tardive dyskinesia).
Unsure if this was the best treatment path, or if he was even diagnosed properly, he reached out to 2nd.MD for a second opinion.
Upon reaching out to 2nd.MD, his care team nurse connected him with an expert psychiatrist with over 20 years of experience. During the consultation, the specialist discussed the member’s medical records and history, which confirmed that the member had indeed struggled with severe anxiety and paranoia in the past, but had never experienced any Parkinson’s related symptoms prior to taking the medication.
After reviewing all available records, the 2nd.MD specialist believed that the member may have been misdiagnosed. The specialist thought the Parkinson’s related symptoms were actually a drug-induced side effect of one or both of the antipsychotic medications previously prescribed, as well as disagreed the tremors were related to tardive dyskinesia. He then recommended the member speak to his local provider about trying an alternative antipsychotic medication and consider slowly tapering off the two antipsychotic medications he was currently taking.
Upon follow-up, the member reported that he had discussed the specialist’s recommendations with his local doctor and is doing quite well since switching to the new medication. He also stated that he is no longer suffering from the Parkinson’s like side effects associated with the previous medications and can’t thank 2nd.MD enough!